Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 201, NWS Northern Indiana

September 27, 2006Grant County, Huntington County, Wells County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Sep 27, 2006, 4:53 PM EDT for Grant County, Huntington County, Wells County, Indiana. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2006, 4:53 PM EDT (20:53 UTC)
Expired
Sep 27, 2006, 5:45 PM EDT
In force
52 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Grant County, IN, Huntington County, IN, Wells County, IN

The radar

The Northern Indiana radar (KIWX), 84 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 4:55 PM EDTHAIL 0.88Marion, IN
Sep 27, 5:02 PM EDTHAIL 0.754 N Warren, IN
Sep 27, 5:10 PM EDTHAIL 0.88Marion, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 272052
SVRIWX
INC053-069-179-272145-
/O.NEW.KIWX.SV.W.0201.060927T2053Z-060927T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
453 PM EDT WED SEP 27 2006

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN CENTRAL INDIANA
  SOUTHEASTERN HUNTINGTON COUNTY IN NORTHEAST INDIANA
  SOUTHWESTERN WELLS COUNTY IN NORTHEAST INDIANA

* UNTIL 545 PM EDT

* AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS SEVERE STORM WAS LOCATED
  NEAR MARION...OR ABOUT OVER MARION...AND MOVING NORTHEAST AT 50
  MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  LANDESS AND VAN BUREN...
  PLEASANT PLAIN...MCNATTS AND LANCASTER...
  WARREN...PLUM CREEK AND BUCKEYE...
  ROCKFORD AND LIBERTY CENTER...
  MARKLE...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4056 8579 4041 8564 4061 8525 4089 8535

$$
2 follow-up statements
000 
WWUS53 KIWX 272115
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
514 PM EDT WED SEP 27 2006

INC053-272124-
/O.CAN.KIWX.SV.W.0201.000000T0000Z-060927T2145Z/
GRANT IN-
514 PM EDT WED SEP 27 2006

...THE SEVERE THUNDERSTORM WARNING FOR GRANT COUNTY IS CANCELLED...

AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED OR MOVED
OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

AT 455 PM EDT...LAW ENFORCEMENT REPORTED NICKEL SIZE HAIL IN MARION.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4070 8560 4053 8540 4061 8525 4085 8534

$$

INC069-179-272145-
/O.CON.KIWX.SV.W.0201.000000T0000Z-060927T2145Z/
HUNTINGTON IN-WELLS IN-
514 PM EDT WED SEP 27 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHWESTERN WELLS AND SOUTHEASTERN HUNTINGTON COUNTIES...

AT 508 PM EDT...LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS SEVERE STORM WAS LOCATED NEAR MCNATTS...OR ABOUT 13 
MILES NORTH OF HARTFORD CITY...AND MOVING NORTHEAST AT 45 MPH. 
NICKEL SIZE HAIL HAS BEEN REPORTED WITH THIS STORM AS IT MOVED 
THORUGH MARION IN GRANT COUNTY.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LIBERTY
CENTER...ROCKFORD AND MARKLE.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4070 8560 4053 8540 4061 8525 4085 8534

$$
000 
WWUS53 KIWX 272138
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
537 PM EDT WED SEP 27 2006

INC069-179-272147-
/O.EXP.KIWX.SV.W.0201.000000T0000Z-060927T2145Z/
HUNTINGTON IN-WELLS IN-
537 PM EDT WED SEP 27 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WELLS AND 
SOUTHEASTERN HUNTINGTON COUNTIES WILL BE ALLOWED TO EXPIRE AT 545 
PM EDT...

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO 
EXPIRE. ADDITIONAL SHOWERS AND ISOLATED THUNDERSTORMS WILL BE 
POSSIBLE THROUGH 630 PM EDT. STAY ALERT FOR THREATENING WEATHER.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4070 8560 4053 8540 4061 8525 4085 8534

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 3:55 PM EDT, 58 minutes earlier.

Area forecast discussion, Sep 27, 3:55 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
355 PM EDT WED SEP 27 2006

.SHORT TERM...
TONIGHT AND THURSDAY...
A COLD FRONT WAS MOVING THROUGH THE CENTER OF THE FORECAST AREA LATE
THIS AFTERNOON. QUICK GLANCE AT 1930Z RADAR...INDICATES SCATTERED
RETURNS DEVELOPING EXPLOSIVELY ALONG THE PRE-FRONTAL
TROUGH...BASICALLY FROM TOLEDO TO SOUTHEAST OF FWA TO KOKOMO.
INVERTED V SOUNDINGS SUGGEST ANY SEVERE WEATHER THREAT WILL BE
DOWNBURST WINDS AND HAIL. THESE STORMS SHOULD BE SCATTERED IN NATURE
AND ARE EXPECTED TO MOVE SOUTH OF THE FORECAST AREA WELL BEFORE
MIDNIGHT. AFTER MIDNIGHT THE THREAT OF RAIN DECREASES AS STRONGEST
DYNAMICS MOVE EAST WITH THE FRONT. VERY COOL AIR BEHIND THIS
FRONT...AS ADVERTISED FOR SEVERAL DAYS...WILL MOVE IN TONIGHT AND
THURSDAY. CLOUDY AND COOL WEATHER WITH ENOUGH INSTABILITY TO KICK
OFF A FEW SHOWERS THROUGH THE REMAINDER OF THE PERIOD.

&&

.LONG TERM...
THURSDAY NIGHT THROUGH NEXT WEDNESDAY...
AMPLIFYING UPPER LEVEL TROF OVER NRN PLAINS TODAY WILL EVOLVE INTO A
DEEP TROF LOCATED FROM HUDSON BAY THROUGH THE GRTLKS TO ERN GULF OF
MEXICO AT START OF LONG TERM PERIOD. LOW LEVEL NW FLOW WITH DELTA
TS IN THE UPPER TEENS AND CONSIDERABLE LOW LEVEL MOISTURE SHOULD
SUPPORT LAKE EFFECT SHOWERS ACROSS NE1/2 OF CWA, MOST WIDESPREAD NR
LM, THU NGT. GIVEN EXPECTED CLOUD COVER AND FLOW OFF LM, EXPECT MOS
LOWS FRI MORNING ARE TOO LOW EVERYWHERE EXCEPT PSBLY SWRN PORTION OF
CWA.

RIDGE WILL PASS THROUGH THE AREA ON FRI, BRINGING AN END TO THE LAKE
EFFECT SHOWERS, THOUGH WITH LIGHT NW FLOW AND AMPLE LOW LEVEL
INSTABILITY/MOISTURE 12Z FRI SUSPECT SOME SHOWERS MAY PERSIST INTO
THE MORNING HRS NW.

SHRTWV SEEN ON WATER VAPOR MOVG INTO NRN BC COAST THIS AFTN SHOULD
MOVE OVER WRN NA RIDGE AND DIVE SE INTO THE UPR MS VLY/GRTLKS THIS
WEEKEND BRINGING A CHC OF SHOWERS TO THE AREA.

DEEP TROF NEAR THE DATELINE TODAY IS EXPECTED TO MOVE EAST TO WRN NA
EARLY NEXT WEEK WITH WRN RIDGE WKNG AND MOVG EAST ACROSS OUR AREA
RESULTING IN WARMING TREND HERE. SPLIT FLOW SHOULD DEVELOP BY
MIDWEEK AS NRN PORTION OF TROF ACCELERATES EAST WITH CUTOFF LOWS
OVER HUDSON BAY AND CA BY END OF THE PD. GFS/ECMWF IN GOOD AGREEMENT
IN MOVG A WK CDFNT ASSOCIATED WITH NRN STREAM SHRTWV INTO OUR AREA
TUE, PSBLY ACCOMPANIED BY A FEW SHOWERS/TSTMS. 00Z-06Z GFS AND 00Z
ECMWF INDICATED THIS FRONT WOULD MOVE THROUGH THE AREA FAIRLY
QUICKLY, WHILE 12Z GFS IS CONSIDERABLY WEAKER WITH SHRTWV AND HANGS
FRONT UP OVER THE CWA SUGGESTING CHC OF SHOWERS LINGERING INTO WED.
GIVEN STRENGTH OF SYSTEM OVER PACIFIC AND BETTER CONSENSUS OF
EARLIER RUNS WILL GO WITH A DRY FCST FOR DAY7 ATTM.

&&
.AVIATION...

AREA OF PRE-FRONTAL SHOWERS MOVING ACROSS THE AREA. CDFNT EXPECTED
TO MOVE THRU KSBN IN A FEW HOURS AND A FEW HOURS LATER AT KFWA.
PRE-FRONTAL WINDS GUSTING TO ABOUT 30 MPH. A DECK OF 2000 FOOT
STRATOCUMULUS IS FILLING IN BEHIND THE FRONT...SO CONTINUED THAT
IDEA IN TAFS. COULD BE A FEW TSRA ALONG AND AHEAD OF THE FRONT SO
LEFT VICINITY TSRA AT KFWA FOR A FEW HOURS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 9 PM EDT THURSDAY FOR LMZ043-LMZ046.
&&

SHORT TERM/AVIATION...EDDY
LONG TERM....TAYLOR
Hazardous weather outlook, Sep 27, 5:58 AM EDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
558 AM EDT WED SEP 27 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-281000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
458 AM CDT WED SEP 27 2006 /558 AM EDT WED SEP 27 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING. THERE
WILL BE A SLIGHT RISK FOR SEVERE WEATHER WITH DAMAGING WINDS AND
LARGE HAIL THE PRIMARY CONCERNS...MAINLY FOR NORTH CENTRAL TO
NORTHEASTERN INDIANA AND NORTHWESTERN OHIO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-281000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
558 AM EDT WED SEP 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING. A
SMALL CRAFT ADVISORY IS IN EFFECT FOR TODAY AND TONIGHT. WAVES
TODAY WILL BUILD TO 3 TO 5 FEET. WAVES TONIGHT WILL BE 3 TO 6
FEET. ALSO WINDS FROM NEW BUFFALO MI TO SAINT JOSEPH MI WILL
INCREASE TO 15 TO 25 KNOTS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT TIL THURSDAY EVENING. WAVES
THURSDAY WILL BE 5 TO 8 FEET AND THEN 4 TO 7 FEET THURSDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 4:59 PM EDTSevere Thunderstorm WarningIWXHuntington, Wabash46 min
Sep 27, 5:07 PM EDTSevere Thunderstorm WarningIWXAdams, Wells53 min
Sep 27, 5:47 PM EDTSevere Thunderstorm WarningIWXHuntington, Wells28 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.